Corticosteroids are medicines that treat inflammation in the body. They are some of the naturally-occurring hormones produced by glands and released into the blood stream. Corticosteroid overdose occurs when someone takes more than the normal or recommended amount of this medicine. This can be by accident or on purpose.
Corticosteroids come in many forms, including:
- Creams and ointments that are applied to the skin
- Inhaled forms that are breathed into the nose or lungs
- Pills or liquids that are swallowed
- Injected forms delivered to the skin, joints, muscles, or veins
Most corticosteroid overdoses occur with pills and liquids.
This article is for information only. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Corticosteroids are found in these medicines:
- Alclometasone dipropionate
- Betamethasone sodium phosphate
- Clocortolone pivalate
- Fluocinolone acetonide
- Fluticasone propionate
- Hydrocortisone valerate
- Methylprednisolone sodium succinate
- Mometasone furoate
- Prednisolone sodium phosphate
- Triamcinolone acetonide
Other medicines may also contain corticosteroids.
Symptoms of corticosteroid overdose can include:
- Altered mental status with agitation (psychosis)
- Burning or itching skin
- Convulsions (seizures)
- Dry skin
- Heart rhythm disturbances (rapid pulse, irregular pulse)
- High blood pressure
- Increased appetite
- Increased infection risk
- Muscle weakness
- Nausea and vomiting
- Stopping of menstrual cycle
- Swelling in lower legs, ankles, or feet
- Weak bones (osteoporosis) and bone fractures (seen with long-term use)
- Worsening of health conditions such as stomach inflammation, acid reflux, ulcers, and diabetes
Some of the above symptoms may develop even when corticosteroids are used correctly, and some are more likely to develop after chronic use or overuse.
Before Calling Emergency
Have this information ready:
- Person's age, weight, and condition (for example, is the person awake and alert?)
- Name of the product (ingredients and strength, if known)
- Time it was swallowed
- Amount swallowed
DO NOT delay calling for help if you do not have the above information.
Your local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1800-222-1222) from anywhere in the United States. This national hotline will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison control. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the medicine container with you to the hospital, if possible.
The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure.
Tests that may be done include:
- Blood and urine tests
- Chest x-ray
- ECG (electrocardiogram, or heart tracing)
Treatment may include:
- Activated charcoal
- Breathing support, which may include oxygen or a ventilator (tube through the mouth into the lungs and breathing machine
- Intravenous fluids (IV, given through a vein)
- Medicine to treat symptoms
- Skin and eye washing if the product touched these tissues and they are irritated or swollen
Most people who overdose on corticosteroids have minor changes in their body's fluids and electrolytes. If they have changes in their heart rhythm, their outlook may be more serious. Some problems related to taking corticosteroids may occur even when they are taken properly. People who have these problems may need to take both short- and long-term medicines to treat these problems.
Aronson JK. Corticosteroids-glucocorticoids. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:594-657.
Meehan TJ. Care of the poisoned patient. In: Walls RM, ed. Rosen's Emergency Medicine: Concepts and Clinical Practice. 10th ed. Philadelphia, PA: Elsevier; 2023:chap 135.
Last reviewed on: 7/1/2023
Reviewed by: Jesse Borke, MD, CPE, FAAEM, FACEP, Attending Physician at Kaiser Permanente, Orange County, CA. Also reviewed by David C. Dugdale, MD, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.